Indiana, 2017

Flooding in Indiana, May 4 to 6, 2017

May 4 to 6, 2017 · NWS IND · 4 events in 4 counties and zones

A front and an a low pressure system brought heavy rain to central Indiana for the second time in a week. Some areas received more than 2 inches of rain once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$38,000
Crop damage
$11,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A front and an a low pressure system brought heavy rain to central Indiana for the second time in a week. Some areas received more than 2 inches of rain once again. This lead to road closures due to high water as well as new & prolonged flooding of area streams and rivers. Some water rescues were performed as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 4, 9:25 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 4, 9:25 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1025 AM EDT Thu May 4 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 214 AM EDT Thu May 4 2017

In store today, another rainy day is. Low pressure over Arkansas
will move into Kentucky. Spread rain across Central Indiana this
will. Heavy, at times, rain may be. In effect for Central Indiana
today a Flash FLood Watch is.

A slow journey the low pressure system will make...across Kentucky
Tonight and across Ohio on Friday. Bring more rain to Central
Indiana through the end of the work week this will. In the region
on Saturday broad low pressure will remain and more rain will be
possible.

Dry weather will return Sunday with colder temperatures as High
pressure arrives. Then persist through the start of the next work
week dry weather will.

&&

.NEAR TERM /Today/...
Issued at 948 AM EDT Thu May 4 2017

What a miserable day across central Indiana with persistent
rain...raw northeast winds and temps primarily in the 40s to around
50 as of 1330Z.

Little update needed as forecast has things well in hand. The axis
of steadiest rainfall has aligned over the northern Wabash Valley
and northwest half of the forecast area in the vicinity of a well
noted deformation axis and on the poleward side of the 850mb thermal
gradient. Further south across central Indiana...precipitation
remains widespread but is starting to show some breaks in the
activity. Likely to see this trend continue through midday as the
nose of the low level jet which has been serving as a fuel source to
the rainfall over the last 12 hours or so shifts slightly east. A
renewed surge of moderate to heavy rain will lift north into the
region during the afternoon with the arrival of deeper forcing aloft
as the surface low centered in west Tennessee this morning
approaches from the southwest. In addition...all hi-res guidance
capturing the development of a trowal by late day into the region
from the east. This should all but guarantee keeping the spigot on
over the forecast area through the night.

In a nutshell...100 pops continue through tonight. Lowered temps a
few degree today based on current readings and expectation of little
upward movement through the day. Previous discussion follows.

Issued at 214 AM EDT Thu May 4 2017

Over Arkansas this morning surface analysis showed low pressure.
In place across Central Indiana cool northeast surface flow was.
An extensive shield of rain spreading across Central Indiana
radar shows.

To continued rainfall today many features point.

Water vapor imagery shows a deep upper trough over the
plains...heading east. Pouring into the Ohio valley, ahead of the
trough deep moisture was seen. Forecast soundings today remain
saturated. PWATs are less then the previous system...only around
1.25 inches. Deep moisture and excellent lift Time height sections
show. Further support is seen from on the GFS 295k Isentropic
surface...present is good up-glide with specific humidities over
8 g/kg. With NE winds at the surface and southerly winds aloft a
classic overrunning situation in place is. No adjustment needed
to the ongoing flash flood watch and 100 pops. A lack of
instability and CAPE forecast soundings reveal. Inhibit thunder
development this will, and less likely heavy downpours will be.
Reasonable it looks for slow and steady moderate rain.

Will continue to trend highs today cooler than the blend given
the expected clouds...rain and cool northeast flow.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 214 AM EDT Thu May 4 2017

Change little through Friday the weather will.

Through Friday...The GFS shows the deep upper low...nearly cut-
off...pushing through the Tennessee valley. In place across
southern Indiana a slow moving surface low this keeps. Amid weak
to moderate forcing...This will result in Wrap around moisture
and cyclonic flow across Central Indiana through Friday.
Again...this should result in a longer duration...slow and steady
light rains. Not Likely convection does appear as Forecast
soundings continue to show minimal instability. Still given all
the upper support and plentiful moisture...confidence for rain is
high. Reasonable the models seem suggesting several inches of
rain across the area through the period. Toward categorical will
trend pops and trend highs cooler than the blend and lows warmer.

A brief break looks in store on Friday Night as the upper low
finally moves east to West Virgina. quickly northeast the surface
low does move toward Western New York. Move east of the area the
best moisture does on Friday night. Drying within the column
forecast soundings show. Toward a low chance pop only will trend on
Friday Night.

Depart quietly though this system will not. Another short wave the GFS
and NAM again suggest diving quickly south across the Great lakes to
Indiana. Shallow m4oisture with some instability Forecast soundings
show here...particularly in the morning. Easily reached convective
temperatures in the lower 50s will be. Thus Chance pops on Saturday
will be needed as the upper support arrives along with cooler air
aloft in the afternoon hours. By Saturday night forecast soundings
go dry as upper support and any heating is lost. To New England the
upper low departs on Saturday night. Trend toward dry and cold then
with NW flow expected the forecast will.

&&

.LONG TERM /Sunday Through Wednesday/...
Issued at 255 AM EDT Thu May 4 2017

Ensembles indicate a fairly static upper pattern during this period,
with deep troughs over the western states and off the East Coast,
and ridging over the Plains and Midwest.

Some of the ensembles are indicating the potential for a disturbance
to drop southeast through the area towards the middle of next week
around the Plains ridge. The members that are showing this
disturbance are quite aggressive with precipitation potential,
especially by next Wednesday. Will continue with a dry forecast for
Sunday and Monday, and will add some PoPs for next Tuesday and
Wednesday based on above.

&&

.AVIATION /Discussion for the 041500Z TAF Update/...
Issued at 1025 AM EDT Thu May 4 2017

Only minor adjustments needed for the morning update as ceilings
have slipped to near IFR levels at all terminals. Added in gusts for
the afternoon based on current obs.

12Z discussion follows.

Ceilings have yet to lower much, except in the KLAF area, as low
level dry air from the east advects into the area. Large scale
convergence and precipitation should allow for ceilings to fall as
the morning progresses, reaching the IFR category by midday or
early afternoon.

Rain expected to continue throughout the day. There is some threat
for a few embedded lightning strikes midday and on into the
afternoon hours over the southern terminals, as some weak elevated
instability may work into southern Indiana.

Surface winds 040-070 degrees this morning will gradually back
around to 010-030 degrees by early evening. Surface gusts 20-24
kts possible at times, especially in the KLAF area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/Ryan
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS/Ryan
Hazardous weather outlook, May 4, 2:40 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
340 AM EDT Thu May 4 2017

INZ021-028>031-035>049-051>057-060>065-067>072-050745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
340 AM EDT Thu May 4 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A FLASH FLOOD WATCH is in effect through early Friday
morning.

Hazards: Heavy rainfall may result in Flooding. Lightning from
Isolated Thunderstorms.

Timing: All day and tonight.

Discussion: A strong low pressure system will approach central
Indiana today. Rain may become heavy at times. This could result in
renewed flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain, heavy at times, may result in rainfall totals
approaching 4 inches by Friday in some areas. This rain will renew
small stream and field flooding and exacerbate current high water
along large rivers into moderate levels of flooding.

Patchy frost will be possible over parts of central Indiana both
early Sunday and Monday mornings.

Discussion: Strong low pressure system will move into the Ohio
Valley Friday providing another long duration heavy rain event for
Indiana. Dry weather is expected to return with high pressure for the
second half of the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports Thursday
and Friday would be helpful and appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, May 4, 8:11 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 AM EDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       MONTEZUMA               39.79N 87.37W
05/04/2017  M1.89 INCH       PARKE              IN   MESONET

            24-HR TOTAL.

0622 AM     HEAVY RAIN       1 WSW CASTLETON         39.89N 86.08W
05/04/2017  M1.66 INCH       MARION             IN   COCORAHS

            24-HR TOTAL.

0839 AM     HEAVY RAIN       MERIDIAN HILLS          39.89N 86.16W
05/04/2017  M1.55 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0800 AM     HEAVY RAIN       BRAZIL                  39.51N 87.12W
05/04/2017  M1.55 INCH       CLAY               IN   CO-OP OBSERVER

            24-HR TOTAL.

0845 AM     HEAVY RAIN       JAMESTOWN               39.93N 86.63W
05/04/2017  M1.53 INCH       BOONE              IN   MESONET

            24-HR TOTAL.

0753 AM     HEAVY RAIN       3 SW SEELYVILLE         39.45N 87.31W
05/04/2017  M1.50 INCH       VIGO               IN   ASOS

            24-HR TOTAL.

0800 AM     HEAVY RAIN       2 SW REELSVILLE         39.52N 86.99W
05/04/2017  M1.46 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0833 AM     HEAVY RAIN       2 NE MONROVIA           39.60N 86.45W
05/04/2017  M1.42 INCH       MORGAN             IN   MESONET

            24-HR TOTAL.

0800 AM     HEAVY RAIN       1 NE GREENCASTLE        39.66N 86.82W
05/04/2017  M1.41 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0833 AM     HEAVY RAIN       2 N INDIANA STATE UNIVE 39.50N 87.40W
05/04/2017  M1.39 INCH       VIGO               IN   MESONET

            24-HR TOTAL.

0830 AM     HEAVY RAIN       SPENCER                 39.28N 86.76W
05/04/2017  M1.38 INCH       OWEN               IN   MESONET

            24-HR TOTAL.

0825 AM     HEAVY RAIN       1 NE BROOKLYN           39.54N 86.36W
05/04/2017  M1.37 INCH       MORGAN             IN   CO-OP OBSERVER

            24-HR TOTAL.

0836 AM     HEAVY RAIN       5 ESE FREEDOM           39.19N 86.78W
05/04/2017  M1.34 INCH       OWEN               IN   MESONET

            24-HR TOTAL.

0824 AM     HEAVY RAIN       1 NNE HOMECROFT         39.69N 86.12W
05/04/2017  M1.34 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       COVINGTON               40.14N 87.40W
05/04/2017  M1.31 INCH       FOUNTAIN           IN   COCORAHS

            24-HR TOTAL.

0700 AM     HEAVY RAIN       CLAYTON                 39.69N 86.53W
05/04/2017  M1.30 INCH       HENDRICKS          IN   COCORAHS

            24-HR TOTAL.

0844 AM     HEAVY RAIN       6 NW HARRODSBURG        39.07N 86.63W
05/04/2017  M1.28 INCH       MONROE             IN   MESONET

            24-HR TOTAL.

0815 AM     HEAVY RAIN       2 W EAGLE CREEK RESERVO 39.85N 86.35W
05/04/2017  M1.26 INCH       HENDRICKS          IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       1 E NEW ROSS            39.96N 86.68W
05/04/2017  M1.26 INCH       BOONE              IN   COCORAHS

            24-HR TOTAL.

0800 AM     HEAVY RAIN       1 N FRANKFORT           40.30N 86.51W
05/04/2017  M1.22 INCH       CLINTON            IN   CO-OP OBSERVER

            24-HR TOTAL.

0743 AM     HEAVY RAIN       1 NNW GREENCASTLE       39.66N 86.85W
05/04/2017  M1.22 INCH       PUTNAM             IN   COCORAHS

            24-HR TOTAL.

0810 AM     HEAVY RAIN       2 SSE CLERMONT          39.78N 86.31W
05/04/2017  M1.21 INCH       MARION             IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       4 ENE BLOOMFIELD        39.06N 86.87W
05/04/2017  M1.21 INCH       GREENE             IN   COCORAHS

            24-HR TOTAL.

0838 AM     HEAVY RAIN       2 ESE GREENWOOD         39.60N 86.08W
05/04/2017  M1.20 INCH       JOHNSON            IN   MESONET

            24-HR TOTAL.

0830 AM     HEAVY RAIN       2 NNW COLUMBUS          39.24N 85.93W
05/04/2017  M1.20 INCH       BARTHOLOMEW        IN   MESONET

            24-HR TOTAL.

0700 AM     HEAVY RAIN       2 NE DANVILLE           39.78N 86.50W
05/04/2017  M1.20 INCH       HENDRICKS          IN   COCORAHS

            24-HR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Vigo

When
May 4, 11:13 AM EST to 1:00 PM EST
Where
Vigo County, 1.08 mi E of Terre Haute to 1.03 mi E of Terre Haute
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
39.471, -87.380

Minor street and yard flooding observed in and near this location. This report was obtained via Twitter.

Flood, Hamilton

When
May 4, 3:30 PM EST to 5:30 PM EST
Where
Hamilton County, 2.01 mi WNW of Fishers to 1.98 mi WNW of Fishers
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.979, -86.056

Rainfall of 2.55 inches was observed in the area, along with numerous flooded roads.

Flood, Monroe

When
May 5, 7:10 AM EST to May 6, 12:30 AM EST
Where
Monroe County, 1.95 mi WNW of Fleener to 1.79 mi W of Fleener
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$35,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
39.290, -86.434

A trained spotter reported flooding over several roads in northern Monroe County due to thunderstorm heavy rainfall.

Also, WISH-TV reported that the Monroe County dive team responded to two separate calls related to flooded roads. The first call was at Anderson and Bean Blossom Roads at 7:30 AM when they responded to a call of a vehicle mostly submerged in flood water. The driver, a 53-year-old woman, was out of the vehicle and safe by the time they arrived. Dive team members observed a second car driving into flood waters after clearing the first scene. They proceeded to push the two occupants to more shallow waters before placing them in a squad car for safety.

Additionally, the Bartholomew County Sheriff’s Office says its water rescue team pulled a woman from an overturned, submerged car at about 1:30 AM Saturday south of Columbus. It says she was transported to a hospital with minor injuries. No details on location or why the car overturned.

Flood, Tippecanoe

When
May 6, 6:45 AM EST to 8:30 AM EST
Where
Tippecanoe County, 1.02 mi NW of Elston to 0.64 mi NNW of Elston
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
40.411, -86.913

Indiana Department of Homeland Security reported seven people and a dog being rescued from where they were camping behind the city's waste water treatment plant. They became stranded by rising water near the 800 block of South River Road. Police received a call from one of the campers at about 7:45 AM EDT Saturday. Conservation officers had to launch an air boat through a field to get to them. No injuries were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704440, 704443, 704444, 704462.